Alert archive / Michigan / Gale Warnings in 2020

Gale Warning 35, NWS Gaylord, MI

November 3, 2020

NWS Gaylord, MI issued this gale warning at Nov 3, 2020, 12:40 AM EST. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 3, 2020, 12:40 AM EST (05:40 UTC)
Expired
Nov 3, 2020, 2:31 AM EST
In force
111 min
Issued by
NWS Gaylord, MI

The text

As transmitted.

823 
WHUS73 KAPX 030540
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1240 AM EST Tue Nov 3 2020

LHZ346-347-030645-
/O.NEW.KAPX.GL.W.0035.201103T0540Z-201103T0600Z/
St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
1240 AM EST Tue Nov 3 2020

...GALE WARNING IN EFFECT UNTIL 1 AM EST EARLY THIS MORNING...

* WHAT...Highest gusts up to 25 kt and highest waves around 7 
  feet.

* WHERE...St Ignace to False Detour Channel and 5NM East of 
  Mackinac Bridge to Presque Isle Light MI including Bois Blanc 
  Island.

* WHEN...Until 1 AM EST early this morning.

* IMPACTS...Strong winds will cause hazardous highest waves which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ348-349-030900-
/O.NEW.KAPX.GL.W.0035.201103T0540Z-201103T0900Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1240 AM EST Tue Nov 3 2020

...GALE WARNING IN EFFECT UNTIL 4 AM EST EARLY THIS MORNING...

* WHAT...Highest gusts up to 30 kt and highest waves around 8 
  feet.

* WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder 
  Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI.

* WHEN...Until 4 AM EST early this morning.

* IMPACTS...Strong winds will cause hazardous highest waves which
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ345-LMZ323-341-342-344>346-031000-
/O.CON.KAPX.SC.Y.0108.000000T0000Z-201103T1000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1240 AM EST Tue Nov 3 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY
THIS MORNING...

* WHAT...Highest gusts up to 25 kt and highest waves around 5 
  feet.

* WHERE...Portions of Lake Michigan and Lake Huron. 

* WHEN...Until 5 AM EST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ322-031345-
/O.CON.KAPX.SC.Y.0108.000000T0000Z-201103T2200Z/
St. Marys River Point Iroquois to E. Potagannissing Bay-
1240 AM EST Tue Nov 3 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WHAT...Highest gusts up to 25 kt and highest waves around 4 
  feet.

* WHERE...St. Marys River Point Iroquois to E. Potagannissing 
  Bay.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
126 
WHUS73 KAPX 030731
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
231 AM EST Tue Nov 3 2020

LHZ348-349-030845-
/O.CAN.KAPX.GL.W.0035.000000T0000Z-201103T0900Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
231 AM EST Tue Nov 3 2020

...GALE WARNING IS CANCELLED...

$$

LHZ345-LMZ323-341-342-344>346-030845-
/O.CAN.KAPX.SC.Y.0108.000000T0000Z-201103T1000Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
231 AM EST Tue Nov 3 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

LSZ322-030845-
/O.CAN.KAPX.SC.Y.0108.000000T0000Z-201103T2200Z/
St. Marys River Point Iroquois to E. Potagannissing Bay-
231 AM EST Tue Nov 3 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Nov 3, 12:11 AM EST, 29 minutes earlier.

Area forecast discussion, Nov 3, 12:11 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1211 AM EST Tue Nov 3 2020

.UPDATE...
Issued at 955 PM EST Mon Nov 2 2020

Current pattern across the U.S. features troughing pushing
off the east coast, and ridging across the Rockies. Upper level low
cutting into/under the ridging will be absorbed into the background
flow over the next 12 hours; overall flow becomes more zonal and the
jet gets pushed into Canada. Closer to home we remain in northwest
upper level flow. Downstairs it's a different story as low level WAA
has been ongoing all day. A weak shortwave is pushing through
western Quebec with its associated surface low dragging a weak cold
front over Lake Superior. Currently dry across the area, and should
remain so overnight even as the front slips south over us, thanks to
drying low and mid levels. Our gusty westerly winds from earlier in
the evening are continuing to slowly diminish. They ramp up again
tomorrow as we get into mild southerly return flow on the backside
of high pressure to the southeast.

&&

.NEAR TERM...(Through Tuesday)
Issued at 340 PM EST Mon Nov 2 2020

...Warming trend continues...

High impact weather potential: Gusty winds bring more marine weather
concerns.

Pattern synopsis/forecast:

Mid and upper level flow regime in the process of undergoing
significant transformation early this afternoon as core of strong
upper level jet slices east across central Canada. This is forcing a
steady east progression to larger scale features, with overhead
heights already on rebound as large ridging builds into the
Intermountain west and High Plains...all-the-while yesterday's
winter weather producing wave gets booted out to New England.
Shortwave trough driving southeast across northern Ontario along
interface between this departing trough and upstream ridging.
Attendant surface low up near James Bay, with weak cold front
extending southeast from it across central Ontario. Elongated
surface high pressure well to our south across the Gulf Coast
states, with pressure gradient between it and that Ontario system
bringing more gusty winds to the Great Lakes region. Unlike
yesterday, these winds have a decidedly more southwest component,
ushering in the beginning stages of what looks to be an extended
period of well above normal temperatures. Those warmer than normal
readings haven't yet arrived, with current reading punching up into
the lower and middle 40s still running a few degrees below normal
for today's date. Of course, those gusty winds are no doubt making
it feel several degrees colder.

Ontario cold front sags south into our area tonight as its parent
low dives toward northern New England. Increasing return flow on
backside of departing high pressure will punt this front back north
rapidly on Tuesday as a warm front...setting the stage for a period
of well above normal temperatures to round out this week on into the
weekend.

Primary forecast concerns/challenges: Nothing significant, with main
focus on cloud and temperature trends.

Details:

As mentioned above, cold front drops south into our area
tonight...washing out before reorganizing as a warm front on
Tuesday. Front will come through with little fanfare, bringing with
it just some clouds and a wind shift to the northwest. Return flow
ramps up quickly on Tuesday, propelling that maturing warm front off
to the north. Gusty southwest winds will ramp up warm air advection,
and when combined with increasing amounts of sunshine, sets the stage
for temperatures making a run at the lower and even middle 50s
across much of northern lower Michigan. Readings will be just a bit
cooler across eastern upper, likely topping out in the mid and upper
40s.

&&

.SHORT TERM...(Tuesday night through Thursday)
Issued at 340 PM EST Mon Nov 2 2020

...Unseasonable Warmth...

High impact weather: None is expected.

Primary forecast concerns/challenges: How warm temperatures will
get.

Strong warm advection bouyed by gusty southwest winds strengthens
across the region Wednesday. A weak and moisture starved "cold
front" will temporarily stymie the extreme warmth Thursday. So after
a mostly sunny day Wednesday, Thursday should average out to be
partly to mostly cloudy (likely clearing late). Highs will be 15 to
20 degrees above normal Wednesday and still 10 to 15 degrees above
normal Thursday. Record highs for Wednesday are mostly in the 70s so
they should be safe. Lows generally only bottoming out in the 40s
(which believe it or not is close to normal high temperatures for
early November).

.LONG TERM...(Thursday night through Monday)
Issued at 340 PM EST Mon Nov 2 2020

...Remaining Unseasonably Warm...

High impact weather: None is expected.

Bermuda type high centered from the Great Lakes to the East coast
strengthens to anonymously strong proportions Friday on into the
weekend. Model ensemble 850 mb temperature guidance is outside of
the highest interval meaning it's essentially a once in a 30 year
event warmth wise. High temperatures of well into the 60s or above
are forecast. Many record highs are expected to be broken with some
spots even approaching or exceeding 70 degrees. No precipitation is
expected through at least Sunday. A cold front approaching from the
west may lead to a few showers Monday (but this may prove to be a
bit too fast on timing).

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1211 AM EST Tue Nov 3 2020

The pressure gradient relaxes briefly overnight and early
Tuesday morning; this will continue the downward trend in wind
strength. Ceilings may come down a bit at APN and PLN as a cold
front slowly moves over them, but conditions are expected to remain
largely VFR. Skies clear out area wide through late Wednesday
morning. Winds get gusty out of the southwest through the day...with
wind shear possible at KMBL and KTVC starting in the evening and
lasting through the night. No precipitation or visibility
restrictions expected.

&&

.MARINE...
Issued at 340 PM EST Mon Nov 2 2020

Gale warning and small craft advisory producing west winds will veer
more northwest and gradually decrease in speed heading through
tonight. Temporary relaxation of overhead pressure gradient should
bring a period of lighter winds into Tuesday morning. Unfortunately,
the break doesn't last long as southwest winds quickly increase
heading into Tuesday afternoon and evening, likely resulting in more
widespread small craft conditions and potentially more gales,
especially on northern Lake Michigan.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 5 AM EST early this morning for
     LHZ345.
     SMALL CRAFT ADVISORY from 7 PM this evening to 1 AM EST
     Wednesday for LHZ345.
     GALE WARNING until 4 AM EST early this morning for LHZ348-349.
     GALE WARNING until 1 AM EST early this morning for LHZ346-347.
LM...SMALL CRAFT ADVISORY until 5 AM EST early this morning for
     LMZ323-341-342-344>346.
     SMALL CRAFT ADVISORY from 7 PM this evening to 1 AM EST
     Wednesday for LMZ323-341-342-344>346.
LS...SMALL CRAFT ADVISORY until 5 PM EST this afternoon for LSZ322.
&&

UPDATE...STJ
NEAR TERM...MB
SHORT TERM...AS
LONG TERM...AS
AVIATION...STJ
MARINE...MB
Hazardous weather outlook, Nov 2, 11:47 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1147 PM EST Mon Nov 2 2020

MIZ016>018-020>036-041-042-086>088-095>099-040500-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1147 PM EST Mon Nov 2 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-040500-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1147 PM EST Mon Nov 2 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Gale force gusts are still expected on some nearshore waters of
Lake Huron tonight. Please see latest marine forecasts for
further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale force gusts are again possible Tuesday afternoon into
Tuesday evening, especially across northern Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 6:51 AM ESTSmall Craft AdvisoryAPX52 hr

Nearby

Gale Warnings in Michigan, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.